Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Huntsville, AL

May 2, 20096 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at May 2, 2009, 3:17 PM CDT for 6 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2009, 3:17 PM CDT (20:17 UTC)
Expired
May 2, 2009, 6:15 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 2, 1:06 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 2, 1:06 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT SAT MAY 2 2009

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
AREA OF CONVECTION MOVING ACROSS NRN MISS WILL BE MOVING INTO KMSL
BY ~19Z AND KHSV BY ~21Z. LEADING EDGE OF BAND OF PRECIP IS MOSTLY
STRATIFORM...WITH EMBEDDED TSRA TRAILING ABOUT ONE HOUR. IFR VIS
LIKELY IN CONVECTION...BUT MAY NEED TO AMEND FOR PERIODIC IFR OR
EVEN LIFR CIG POTENTIAL. TSRA LIKELY FOR ABOUT A TWO HOUR
PERIOD...WITH TRAILING SHRA AND IMPROVING VISBY/CIG LIKELY
AFTERWARDS WITHIN AREA OF LOWER TOPPED SHRA. FCST BEYOND 00Z
ACTUALLY BECOMES QUITE DIFFICULT AS A SERIES OF WAVES ARE EXPECTED
TO CROSS THE AREA...AND INSTIGATE FURTHER SHRA/TSRA DEVELOPMENT.
LATEST BEST TIMING WOULD SUGGEST ANOTHER ROUND OF SHRA/TSRA BTWN
04Z-10Z AT TERMINALS. MVFR CIGS/VIS WOULD BE LIKELY AND POSSIBLY
MUCH LOWER INTO THE LIFR CATEGORY GIVEN THE POTENTIAL FOR HEAVY
CONVECTION. GIVEN REMAINING UNCERTAINTIES...LATER TAF ISSUANCES WILL
BETTER ADDRESS TIMING/IMPACT POTENTIAL AS CONVECTION EVOLVES.

&&

.DISCUSSION... /ISSUED 1109 AM CDT SAT MAY 2 2009/

FIRST WAVE OF PRECIP TODAY IS ABOUT TO EXIT OUR CWFA TO THE
EAST...WITH SOME PATCHES OF +RA AND AN ISOLD TSRA OR TWO PRIMARILY
IN JACKSON/DEKALB COUNTIES. WIDESPREAD PRECIP AMOUNTS THUS FAR
THIS MORNING HAVE BEEN AROUND ONE HALF INCH OR LESS WITH RADAR
ESTIMATED AMOUNTS UP TO AROUND AN INCH ALONG A SWATH FROM NORTHERN
COLBERT AND SOUTHERN LAUDERDALE COUNTIES THROUGH SOUTHERN FRANKLIN
COUNTY (TN). ANOTHER SWATH OF HEAVIER PRECIP WITH NEAR ONE INCH
AMOUNTS HAS OCCURRED MAINLY IN NORTHERN PORTIONS OF DEKALB COUNTY.
IN SPITE OF RECENT HEAVY RAINS...ONLY ONE REPORT OF FLASH FLOODING
IN THE HENAGAR/IDER ARES OF DE KALB COUNTY HAS BEEN RECEIVED SO
FAR THIS MORNING.

OTHERWISE...LATEST ANALYSIS SHOWS THE SFC FRONT HAS STALLED TO OUR
NW...GENERALLY THROUGH EAST CENTRAL OK...CENTRAL AR...INTO WEST
TN AND NORTH MIDDLE TN. AREAS OF DEEP CONVECTION CONTINUE TO
DEVELOP ALONG THE FRONT PRIMARILY FROM EAST OK INTO NRN
MISS...ALTHOUGH SAT TRENDS INDICATE RECENT WARMING OF CLOUD TOP
TEMPS IN ASSOC WITH CONVECTION IN THE NRN MISS/WRN TN AREAS. RADAR
TRENDS INDICATE MAINTENANCE OF DEEP CONVECTION HOWEVER ACROSS ERN
AR INTO NRN MISS...WITH CELLS DISPLAYING AN EWRD TENDENCY. VIS
IMAGERY ALSO INDICATES SOME CLEARING EXTENDING INTO PARTS OF
CENTRAL MISS/AL WHICH SHOULD HELP TO INCREASE THE TEMP/THETA-E
GRADIENT ACROSS THE REGION INTO THE AFTN. THIS SHOULD HELP TO
CAUSE FURTHER DESTABILIZATION TO THE SOUTH OF FRONT IN THE WARM
SECTOR...AND HELP TO REINVIGORATE CONVECTION LATER TODAY AS A
WEAK LOW-LVL JET STREAK AND UPR SHORT WAVE CROSS THE AREA.
SO...EXPECTING CONVECTION TO DEVELOP AGAIN LATER TODAY INTO THIS
EVENING AND FURTHER EXACERBATE THE POTENTIAL FLOODING SITUATION.
AS A RESULT OF THE RAINS RECEIVED SO FAR...AND THE POSSIBLE RAINS
STILL TO DEVELOP...HAVE ISSUED A FLOOD WATCH FOR THE AREA UNTIL
MIDNIGHT SUNDAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

KDW.03
Hazardous weather outlook, May 2, 12:47 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT SAT MAY 2 2009

ALZ001>010-016-TNZ076-096-097-030015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1247 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHERN
ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE THIS
AFTERNOON...BRINGING MORE HEAVY RAINFALL TO THE AREA.
WIDESPREAD RAINFALL AMOUNTS AROUND ONE INCH...WITH ISOLATED
AMOUNTS AROUND TWO INCHES CAN BE EXPECTED WITH THIS NEXT BATCH OF
PRECIPITATION INTO THE EVENING HOURS. ANY STRONGER STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF
TIME. GIVEN THE RECENT HEAVY RAINS...NUMEROUS INSTANCES OF FLASH
FLOODING WILL BE POSSIBLE ACROSS THE OUTLOOK AREA...PARTICULARLY
IN URBAN AND LOW-LYING AREAS. IN ADDITION TO THE POTENTIAL FOR
FLOODING AND FLASH FLOODING...SOME STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL AND STRONG WIND GUSTS.

THE POSSIBILITY FOR HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO TONIGHT AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE AREA.
MORE INSTANCES OF FLASH FLOODING WILL BE POSSIBLE WITH ANY FURTHER
ACTIVITY THAT DEVELOPS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON SUNDAY AS A LOW PRESSURE SYSTEM MOVES ALONG THE FRONT TO OUR
NORTH AND A VIGOROUS UPPER LEVEL DISTURBANCE CROSSES THE AREA.
WIDESPREAD HEAVY RAINFALL WILL LEAD TO FURTHER FLOODING AND FLASH
FLOODING POTENTIAL ACROSS THE AREA. IN ADDITION TO THE FLOODING
THREAT...GIVEN THE STRENGTH OF THE SYSTEMS INVOLVED
TOMORROW...SEVERE WEATHER WILL BE A POSSIBILITY...INCLUDING LARGE
HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES. THE
POSSIBILITY FOR SEVERE WEATHER WILL LINGER THROUGH MONDAY...BEFORE
A COLD FRONT CROSSES THE AREA MONDAY NIGHT.

THE POTENTIAL EXISTS FOR A SIGNIFICANT FLOODING EVENT ACROSS THE
AREA THROUGH LATE SUNDAY AND PERHAPS INTO MONDAY AS NUMEROUS
STREAMS MAY REACH OR EXCEED BANKFULL STAGES. RESIDENTS AND THOSE
TRAVELING THROUGH THE AREA ARE ENCOURAGED TO MONITOR THE LATEST
INFORMATION PROVIDED BY THE NATIONAL WEATHER SERVICE OR THEIR
FAVORITE MEDIA OUTLET REGARDING THIS SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE MAY BE REQUESTED LATER TODAY TO ASSIST IN SEVERE
WEATHER/FLASH FLOODING OPERATIONS. IN ADDITION...FIRST RESPONSE
AGENCIES ARE ENCOURAGED TO MONITOR THE LATEST WEATHER REPORTS AND
UPDATES.

KDW

In the hours before

Local storm report, May 2, 12:27 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1227 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        MADISON                 34.70N 86.75W
05/01/2009                   MADISON            AL   EMERGENCY MNGR

            TWO HOMES STRUCK BY LIGHTNING IN THE CITY OF MADISON.
            SOME DAMAGE OCCURRED AT BOTH LOCATIONS.

1045 AM     FLOOD            LEXINGTON               34.97N 87.37W
05/02/2009                   LAUDERDALE         AL   EMERGENCY MNGR

            NUMEROUS ROADS STILL CLOSED ACROSS EASTERN LAUDERDALE
            COUNTY DUE TO FLOODING.

1115 AM     FLASH FLOOD      1 E IDER                34.70N 85.65W
05/02/2009                   DEKALB             AL   EMERGENCY MNGR

            FLOODING ON COUNTY ROAD 739 NEAR THE INTERSECTION WITH
            COUNTY ROAD 651...WITH ROAD IMPASSIBLE. FLOODING RECEDED
            BY 1155 AM CDT.

&&

JE
Special weather statement, May 2, 1:36 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT SAT MAY 2 2009

ALZ001>003-021930-
COLBERT-FRANKLIN-LAUDERDALE-
136 PM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 230 PM CDT...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
CORINTH TO TUPELO...MOVING EAST AT 25 MPH.

WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN WESTERN COLBERT...WESTERN FRANKLIN AND WESTERN LAUDERDALE
COUNTIES...INCLUDING THE CITIES OF WATERLOO...RIVERTON...MALONE...
ALLSBORO...MARGERUM...MAUD...WRIGHT...POGO...RED BAY AND MT HESTER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. GIVEN THE RECENT HEAVY
RAINS ACROSS THE AREA...FLASH FLOOD WARNINGS MAY BECOME WARRANTED AS
THIS LINE OF STORMS MOVES ACROSS THE AREA. BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WIDESPREAD RAINFALL AMOUNTS OF AROUND ONE HALF INCH ARE EXPECTED
FROM THIS AREA OF RAIN AND THUNDERSTORMS...WITH ISOLATED AMOUNTS
POSSIBLY EXCEEDING ONE INCH THIS AFTERNOON. THIS MAY RESULT IN BRIEF
RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, May 2, 3:14 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT SAT MAY 2 2009

ALZ002>005-022115-
COLBERT-FRANKLIN-LAWRENCE-LIMESTONE-
314 PM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAWRENCE AND
LIMESTONE COUNTIES UNTIL 415 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
MUSCLE SHOALS TO 13 MILES NORTH OF HAMILTON. ANOTHER LINE OF STORMS
WAS LOCATED FROM HILLSBORO TO NEAR ATHENS. THESE THUNDERSTORMS WERE
MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

PEOPLE IN EASTERN COLBERT...FRANKLIN...LAWRENCE AND WESTERN LIMESTONE
COUNTIES...INCLUDING THE CITIES OF ROCKWOOD...SPRING VALLEY...
LITTLEVILLE...HODGES...FORD CITY...COLBERT HEIGHTS...BELGREEN...
RUSSELLVILLE...DUKETON AND ISBELL...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE FROM THE THUNDERSTORMS
THROUGH 415 PM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, May 2, 3:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     WNW RED BAY             34.44N 88.14W
05/02/2009                   FRANKLIN           AL   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED ALONG 7TH ST SW IN RED
            BAY.

&&

DL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:03 PM CDTSevere Thunderstorm WarningHUNCullman29 min
May 1, 7:16 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence13 min
May 1, 7:37 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan38 min
May 1, 8:42 PM CDTSevere Thunderstorm WarningHUNMorgan31 min
May 1, 9:38 PM CDTFlash Flood WarningHUNColbert, Cullman, Franklin, Lawrence, Morgan3 hr
May 1, 10:50 PM CDTAreal Flood WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan3 hr
May 1, 11:38 PM CDTAreal Flood WarningHUNJackson, Madison, Marshall, Morgan3 hr
May 2, 12:38 AM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more10 hr
May 2, 8:07 AM CDTFlash Flood WarningHUNLauderdale3 hr
May 2, 9:21 AM CDTRiver Flood WarningHUNMadison70 hr
May 2, 9:40 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall5 days
May 2, 10:12 AM CDTFlood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more39 hr
May 2, 10:40 AM CDTFlash Flood WarningHUNDeKalb, Jackson2 hr
May 2, 10:52 AM CDTRiver Flood WarningHUNLawrence47 hr
May 2, 11:22 AM CDTAreal Flood WarningHUNLauderdale4 hr
May 2, 2:38 PM CDTTornado WarningHUNFranklin37 min
May 2, 4:48 PM CDTTornado WarningHUNMadison, Morgan27 min
May 2, 5:32 PM CDTAreal Flood WarningHUNMadison52 min
May 2, 6:14 PM CDTAreal Flood WarningHUNLauderdale6 hr
May 1, 7:16 PM CDTFlash Flood WarningHUNFranklin, Lincoln, Moore3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.